Arizona, 2022Flash Flooding in Arizona, August 16, 2022
August 16, 2022 · NWS FGZ · 2 events in 2 counties and zones
Deep monsoon moisture remained over northern Arizona with heavy rain producing thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep monsoon moisture remained over northern Arizona with heavy rain producing thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 16, 1:14 PM MST, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 16, 1:14 PM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
114 PM MST Tue Aug 16 2022
.SYNOPSIS...An active monsoon pattern will continue across
northern and central Arizona through the upcoming week. Heavy
rainfall leading to flash flooding will continue to remain a
threat, especially Thursday into the weekend. Cooler temperatures
are also expected into this weekend.
&&
.SHORT TERM (through Wednesday Night)...After morning fog lifted
across portions of the high country, daytime cumulus began
developing. Thunderstorms are now maturing over the White
Mountains and Grand Canyon North Rim. Expect storm coverage to
increase into the afternoon, but remain less widespread than
yesterday's. Plenty of available moisture will allow some storms
will drop copious amounts a rain. As a result, flash flooding is
possible in vulnerable areas today.
.LONG TERM (Thursday through Monday)...A tropical disturbance
continues its push westward over northern Mexico. Once the system
is over Senora, moisture is advected northward into Arizona
beginning on Thursday. By Friday and Saturday, GEFS and ENS
ensemble guidance show deep monsoonal moisture over Arizona, with
PWAT values approaching 2 inches over the lower deserts and 1-1.5
inches across the high country (nearing the 90th percentile for
this time of year). As a result, an active monsoon period is
expected to finish out the week. Uncertainty with what areas will
see the greatest impacts however remains high at this point in
time, as they will largely be dependent upon remnant convection
and debris cloud from the day before. Nevertheless, heavy rainfall
leading to flash flooding will be a concern across central and
northern Arizona, especially in areas more sensitive to heavy
rainfall (recent burn scars, slot canyons, and low-water
crossings).
Heights begin to fall more sharply as the system moves over Arizona
on Friday and Saturday. As a result, well below normal temperatures
(~8-14 degrees below normal) are expected over much of the region.
Temperature begin to rebound for the start of the upcoming week, as
the trough (and its associated moisture) move eastward out of the
region. While daily shower and thunderstorm chances do look to
remain, a slight downward trend in coverage looks plausible as
moisture lessens over the region. Ensemble guidance supports this
thinking, though it will largely be dependent upon the influence of
a weak trough approaching the West Coast on the ridge driving the
monsoonal flow.
&&
.AVIATION...For the 00Z TAF package...Primarily VFR conditions with
light winds are expected over the next 24 hours, outside of
thunderstorms. Much of the showers and thunderstorms will
diminish after 00Z Wednesday, with lingering activity remaining
east of a KGCN-KFLG line through 06Z. There is a slight chance for
patchy morning fog, primarily in the higher terrain, which could
result in IFR conditions. Aviation discussion not updated for TAF
amendments.
&&
.FIRE WEATHER...Daily scattered showers and thunderstorms are
expected each afternoon through Thursday, especially over the
higher terrain. Gusty, erratic winds, and flash flooding will be
likely.
Friday through Sunday...More widespread shower and thunderstorm
activity is expected Friday into the weekend. Flash flooding and
gusty winds will remain the primary hazards. Well below normal
temperatures are also expected.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...BJ
LONG TERM...Humphreys
AVIATION...BJ
FIRE WEATHER...Humphreys
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Aug 16, 1:06 PM MST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
106 PM MST Tue Aug 16 2022
AZZ014-162030-
Little Colorado River Valley in Apache County-
106 PM MST Tue Aug 16 2022
...A strong thunderstorm will impact portions of Apache County
through 130 PM MST...
At 105 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles east of Lyman Lake State Park, or 20 miles north of
Springerville. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Apache County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3431 10906 3432 10921 3451 10923 3455 10905
TIME...MOT...LOC 2005Z 131DEG 2KT 3441 10915
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MASSpecial weather statement, Aug 16, 1:37 PM MST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
137 PM MST Tue Aug 16 2022
AZZ013-016-017-162100-
Little Colorado River Valley in Navajo County-White Mountains-Eastern
Mogollon Rim-
137 PM MST Tue Aug 16 2022
...A strong thunderstorm will impact portions of central Navajo
County through 200 PM MST...
At 136 PM MST, Doppler radar was tracking a strong thunderstorm near
Shumway, or 11 miles north of Show Low, moving northwest at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Taylor, Shumway, Snowflake and White Mountain Lake.
This includes the following highways...
State Route 277 between mile markers 331 and 336.
State Route 77 between mile markers 343 and 363.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3433 10986 3426 11004 3454 11021 3457 10987
TIME...MOT...LOC 2036Z 154DEG 12KT 3439 10999
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MASSpecial weather statement, Aug 16, 2:07 PM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
207 PM MST Tue Aug 16 2022
AZZ013-016-162145-
Little Colorado River Valley in Navajo County-Eastern Mogollon Rim-
207 PM MST Tue Aug 16 2022
...A strong thunderstorm will impact portions of Navajo County
through 245 PM MST...
At 207 PM MST, Doppler radar was tracking a strong thunderstorm over
Taylor, or 16 miles north of Show Low, moving north at 5 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Taylor, Shumway and Snowflake.
This includes the following highways...
State Route 277 between mile markers 326 and 336.
State Route 77 between mile markers 352 and 368.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3443 10989 3434 11018 3456 11031 3466 10998
TIME...MOT...LOC 2107Z 163DEG 6KT 3446 11013
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MASSpecial weather statement, Aug 16, 2:22 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
222 PM MST Tue Aug 16 2022
AZZ013-016-162145-
Little Colorado River Valley in Navajo County-Eastern Mogollon Rim-
222 PM MST Tue Aug 16 2022
...A strong thunderstorm will impact portions of Navajo County
through 245 PM MST...
At 222 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles north of Aripine, or 22 miles northeast of Forest Lakes, moving
northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dry Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3446 11049 3452 11065 3482 11057 3473 11031
TIME...MOT...LOC 2122Z 206DEG 7KT 3456 11051
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MASSpecial weather statement, Aug 16, 2:55 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
255 PM MST Tue Aug 16 2022
AZZ013-162230-
Little Colorado River Valley in Navajo County-
255 PM MST Tue Aug 16 2022
...A strong thunderstorm will impact portions of Navajo County
through 330 PM MST...
At 255 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles south of Joseph City, or 29 miles southeast of Winslow, moving
east at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dry Lake.
This includes the following highways...
State Route 377 between mile markers 13 and 30.
State Route 77 between mile markers 365 and 383.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3463 11043 3481 11042 3484 11011 3456 11005
TIME...MOT...LOC 2155Z 273DEG 10KT 3472 11034
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
MASLocal storm report, Aug 16, 2:59 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
259 PM MST TUE AUG 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 1 SE PINETOP-LAKESIDE 34.14N 109.95W
08/16/2022 E0.70 INCH NAVAJO AZ TRAINED SPOTTER
DIME SIZE HAIL REPORTED NEAR
PINETOP-LAKESIDE. NUISANCE FLOODING ALSO
REPORTED ACROSS THE AREA.
&&
BAINFlash Flood, Apache
- When
- August 16, 4:40 PM MST to 6:40 PM MST
- Where
- Apache County, 0.35 mi NE of Window Rock to 0.69 mi NNW of St Michaels
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 35.674, -109.046
Flash flooding was reported in the Tse Bonito Wash and across State Route 264 in Window Rock.
Flash Flood, Coconino
- When
- August 16, 7:58 PM MST to 9:00 PM MST
- Where
- Coconino County, 5.27 mi WNW of Sunset Crater to 4.51 mi WNW of Sunset Crater
- Cause
- Heavy Rain / Burn Area
- Reported by
- Department of Highways
- Coordinates
- 35.378, -111.587
Heavy rain fell over the Pipeline Fire scar (June 2022) and caused flooding in Wupatki Trails and into Cinder Lakes and closed Highway 89 about a mile north of the neighborhood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 16 to 18, 20228 deaths · 7 events
- Heat in Arizona, August 16, 20222 deaths · 1 event
- Heat in Arkansas, August 16, 20221 death · 1 event
- Flash Flooding in New Mexico, August 16, 2022$515,000 · 9 events
- Flash Flood and Flooding in Texas, August 16 to 17, 2022$200,000 · 3 events
- Hail and Damaging Winds in Mississippi, August 16, 2022$118,000 · 1.25 in hail · 5 events
- Flash Flood and Damaging Winds in California, August 16, 2022$75,000 · 52 kt wind · 3 events
- Flash Flooding and Damaging Winds in California, August 16 to 18, 2022$23,000 · 55 kt wind · 6 events
- Heat in California, August 16 to 20, 202221 events
- Damaging Winds in New York, August 16, 2022$21,000 · 51 kt wind · 3 events
- Lightning Strikes in Florida, August 16, 2022$20,000 · 2 events
- Dense Fog in Illinois, August 16 to 17, 20229 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055202, 1055205.